Entropy and rigidity of locally symmetric spaces of strictly negative curvature. (Entropies et rigidités des espaces localement symétriques de courbure strictement négative.) (French) Zbl 0851.53032

In this article the authors prove a major new result whose corollaries settle several difficult outstanding problems or provide new proofs of other significant known results. Theorem. Let \(Y\) and \(X\) denote two compact oriented manifolds of the same dimension \(n\), and let \(f : Y \to X\) be a continuous map of nonzero degree. Suppose that \(X\) admits a locally symmetric Riemannian metric \(g_0\) with strictly negative sectional curvature, and let \(g\) be any Riemannian metric on \(Y\). Let \(h(Y,g)\) and \(h(X,g_0)\) denote the volume entropy of \((Y,g)\) and \((X,g_0)\), respectively. Then \(h^n(Y,g) \text{Vol} (Y,g) \geq |\text{deg } f|h^n(X,g_0) \text{Vol} (X,g_0)\), and equality holds if and only if there exists a positive constant \(c\) and a Riemannian covering \(f^* : (Y,cg) \to (X,g_0)\) that is homotopic to \(f\).
Note that in a Riemannian manifold \((Z,g)\) the constant \(h^n(Z,g) \text{Vol}(Z,g)\) is unchanged if one multiplies the metric \(g\) by any positive constant.
As easy consequences of the result above the authors obtain several important corollaries. Corollary 1. Let \(Y\) and \(X\) denote two compact oriented manifolds of the same dimension \(n\), and let \(f : Y \to X\) be a continuous map of nonzero degree. Let \(g_0\) be a metric on \(X\) with sectional curvature \(\equiv -1\), and let \(g\) be a metric with \(\text{Ricci}(g) \geq -(n -1)g\). Then \(\text{Vol} (Y,g) \geq |\text{deg }f |\text{Vol}(X,g_0)\). If equality holds and \(n \geq 3\), then \((Y,g)\) has constant negative sectional curvature and there exists a positive constant \(c\) and a Riemannian covering \(f^* : (Y,cg) \to (X,g_0)\) that is homotopic to \(f\). Corollary 2 (Mostow rigidity theorem). Let \((Y,g)\) and \((X,g_0)\) be homotopically equivalent, compact oriented Riemannian manifolds with negative sectional curvature. Then \((Y,cg)\) and \((X,g_0)\) are isometric for some positive constant \(c\). Corollary 3 (Corlette, Siu, Thurston). Let \((Y,g)\) and \((X,g_0)\) be compact, negatively curved, rank 1 locally symmetric spaces with the same type (real, complex, quaternionic or Cayley) and with the same upper bound for the sectional curvature. Let \(f : Y \to X\) be a continuous map of nonzero degree. If \(\text{Vol}(Y,g) = |\text{deg }f|\text{Vol } (X,g_0)\), then \(f\) is homotopic to a Riemannian covering \(f^* : (Y,g) \to (X,g_0)\).
The geodesic flows \(\{g^t_Y\}\) and \(\{g^t_X\}\) on the unit tangent bundles \(SY\) and \(SX\) of compact Riemannian manifolds \((Y,g)\) and \((X,g_0)\) are said to be \(C^k\) conjugate if there exists a \(C^k\) diffeomorphism \(F : SY \to SX\) such that \(F \circ g^t_Y = g^t_X \circ F\) for all \(t\in \mathbb{R}\). Corollary 4. Let \((Y,g)\) and \((X,g_0)\) be compact Riemannian manifolds with \(C^1\) conjugate geodesic flows. If \((X,g_0)\) is locally symmetric with negative sectional curvature, then \((Y,g)\) is isometric to \((X,g_0)\).
A Riemannian manifold \(X\) is said to be harmonic if all geodesic spheres in \(X\) have constant mean curvature. If \(X\) has nonpositive sectional curvature, then \(X\) is said to be asymptotically harmonic if the horospheres in the universal cover \(\widetilde X\) have constant mean curvature. Harmonic implies asymptotically harmonic for nonpositively curved manifolds, and in general locally symmetric manifolds are harmonic. Corollary 5. Let \((Y,g)\) be compact and asymptotically harmonic with negative sectional curvature. Then \((Y,g)\) is a locally symmetric space. Corollary 6. Let \(X\) be a compact Riemannian manifold with negative sectional curvature whose stable or unstable Anosov foliations in \(SX\) are \(C^\infty\). Then \(X\) is locally symmetric. Corollary 7. Let \(X\) be a compact Riemannian manifold with negative sectional curvature such that the Bowen-Margulis and harmonic measures are proportional in \(SX\). Then \(X\) is locally symmetric.
Corollary 6 brings to completion work of Kanai, who proved the first version of this result. It follows from Corollary 4 and a result of Benoist-Foulon-Labourie. Corollary 7 follows from Corollary 5 and a result of Ledrappier that \(X\) is asymptotically harmonic under the hypotheses.
For the convenience of the reader we outline a proof of the inequality of the main theorem in the case that \(Y = X\) and \(f : Y \to X\) is the identity. The argument in the general case is a modification of this one. Let \(g_0\) denote the locally symmetric metric of negative sectional curvature on \(X\) and also on the universal Riemannian cover \(\widetilde X\). Let \(\partial \widetilde X\) denote the boundary at infinity that consists of equivalence classes of asymptotic unit speed geodesics relative to \(g_0\). Fix a point \(p_0\) in \(\widetilde X\) and identify \(\partial \widetilde X\) homeomorphically with \(S_{p_0} \widetilde X\), the unit vectors of \(\widetilde X\) at \(p_0\). Let \(d\theta\) denote the probability measure on \(\partial \widetilde X\) that is defined via this identification by the normalized Riemannian measure on \(S_{p_0} \widetilde X\). Each point \(\theta \in \partial \widetilde X\) defines a Busemann function \(B_\theta : \widetilde X \to \mathbb{R}\) given by \(B_\theta (x) = \lim_{t \to \infty} d(x,\gamma_\theta (t)) - t\), where \(\gamma_\theta\) is the unit speed representative of \(\theta\) that starts at \(p_0\). Each Busemann function \(B_\theta\) is \(C^2\) and convex; that is, the restriction of \(B_\theta\) to each maximal geodesic of \(\widetilde{X}\) is a convex function on \(\mathbb{R}\). Define \(B : \widetilde{X} \times \partial \widetilde{X} \to \mathbb{R}\) by \(B(x,\theta) = B_\theta(x)\).
Measures on \(\partial \widetilde X\) and the barycenter map: Let \(\mathcal M\) denote the collection of nonatomic probability measures on \(\partial \widetilde{X}\). For each \(\mu \in {\mathcal M}\) the function \(B_\mu (x) = \int_{\partial \widetilde{X}} B(x,\theta)d\mu\) is a strictly convex function on \(\widetilde {X}\) that assumes a minimum at a unique point of \(\widetilde X\) that we denote by \(\text{Bar}(\mu)\), the barycenter of \(\mu\). If \(\Gamma \subseteq I(\widetilde X)\) is the deckgroup of \(X = \widetilde X/\Gamma\), then \(\text{Bar} (\gamma^* \mu) = \gamma(\text{Bar} (\mu))\) for all \(\gamma \in \Gamma\) and all \(\mu \in {\mathcal M}\). Let \(S^\infty_+\) denote the set of positive functions of unit norm in \(L^2 (\partial \widetilde{X}, d \theta)\), and define \(\pi : S^\infty_+ \to \widetilde{X}\) by \(\pi(\varphi) = \text{Bar}(\varphi^2 d\theta)\). The authors show that \(\pi\) is a \(\Gamma\)-equivariant \(C^1\) submersion of \(S^\infty_+\) onto \(\widetilde X\). In particular, if \(\omega\) is a closed \(\Gamma\)-equivariant \(n\)-form in \(\widetilde X\), where \(n = \dim \widetilde X\), then \(\pi^*(\omega)\) is a closed, \(\Gamma\)-equivariant \(n\)-form in \(S^\infty_+\).
Spherical volume and calibrations: Let \(\mathcal N\) consist of the \(\Gamma\)-equivariant Lipschitz maps \(\Phi\) from \(\widetilde{X}\) to \(S^\infty_+\). The differential \((d\Phi)_x\) exists for almost all \(x\) in \(\widetilde X\). If \(\alpha\) is an \(n\)-form on \(S^\infty_+\), then define
(1) \(\text{comass}(\alpha) = \sup\{|a_f(U_1,\dots, U_n)|: f \in S^\infty_+\) and \(\{U_1,\dots, U_n\}\) are orthonormal vectors in \(T_f S^\infty_+\}\).
If \(\alpha\) is a \(\Gamma\)-equivariant \(n\)-form on \(S^\infty_+\) and \(\Phi\) is an element of \(\mathcal N\), then the \(\Gamma\)-equivariant pullback \(\Phi^*(\alpha)\) is defined almost everywhere in \(\widetilde{X}\) and induces an \(n\)-form in \(X\) that by abuse of notation we also denote by \(\Phi^*(\alpha)\). We define \(V_\Phi(\alpha) = (1/ \text{comass}(\alpha)) \int_X \Phi^* (\alpha)\). Next we define
(2) \(\text{Vol} (\Phi) = \sup\{V_\Phi (\alpha) : \alpha\) is a \(\Gamma\)-equivariant \(n\)-form in \(S^\infty_+\}\), where \(\Phi \in {\mathcal N}\); \(\text{Sphere Vol} (X) = \inf\{\text{Vol}(\Phi) : \Phi \in {\mathcal N}\}\).
The authors prove
(3) \(\text{Sphere Vol} (X) \leq (h^2(g)/4n)^{n/2} \text{Vol}(X,g)\) for every metric \(g\) on \(X\), where \(h(g)\) denotes the volume entropy of \(g\).
If \(\omega^*\) is any \(n\)-form on \(S^\infty_+\) and \(\Phi\) is any element of \(\mathcal N\), then by (1) \(\Phi^* (\omega^*)_x (e_1,\dots, e_n) \leq \text{comass} (\omega^*)\cdot |d\Phi^* (e_1) \wedge \cdots \wedge d\Phi^*(e_n)|\) for all points \(x\) in \(\widetilde{X}\) and all orthonormal bases \(\{e_1,\dots, e_n\}\) in \(T_x \widetilde X\). If \(\omega^*\) is closed, then \(\omega^*\) is said to calibrate a map \(\Phi^* \in {\mathcal N}\) if equality holds above for all \(x\) and \(\{e_1,\dots, e_n\}\). From (1) and (2) one obtains
(4) (Proposition 4.3) Let \(\omega^*\) be a closed \(\Gamma\)-equivariant \(n\)-form on \(S^\infty_+\) that calibrates an element \(\Phi^*\) of \(\mathcal N\). Then \(\text{Vol} (\Phi) \geq \text{Vol}(\Phi^*) = \text{Sphere Vol} (X)\) for all \(\Phi \in {\mathcal N}\).
Now define \(\Phi_0 \in {\mathcal N}\) by \(\Phi_0(x) = (p_0(x,\cdot))^{1/2}\), where \(p_0 : \widetilde X \times \partial \widetilde{X} \to \mathbb{R}\) denotes the Poisson kernel given by \(p_0(x,\theta) = \text{exp}(-h(g_0) \cdot B(x,\theta))\), where \(h(g_0)\) is the volume entropy of \(g_0\). In Proposition 5.7 the authors prove
(5) If \(\omega_0\) is the closed, \(\Gamma\)-equivariant volume \(n\)-form on \(\widetilde{X}\) determined by \(g_0\), then \(\pi^*(\omega_0)\) is a closed, \(\Gamma\)-equivariant \(n\)-form on \(S^\infty_+\) that calibrates \(\Phi_0\), where \(\pi : S^\infty_+ \to \widetilde {X}\) is defined above.
Finally, from (3), (4), (5) and the calculations in example 2.6a one obtains \(h(g)^n \text{Vol}(X,g) \geq (4n)^{n/2} \text{Sphere Vol}(X) = (4n)^{n/2} \text{Vol}(\Phi_0) = h(g_0)^n \text{ Vol}(X,g_0).\)


53C35 Differential geometry of symmetric spaces
Full Text: DOI EuDML


[1] [B]Y. Babenko, Closed geodesics, asymptotic volume, and characteristics of group growth, Math. USSR Izvestya 33 (1989), 1–37. · Zbl 0668.53032
[2] [BaGrS]W. Ballmann, M. Gromov, V. Schroeder, Manifolds of Nonpositive Curvature, Birkhäuser Boston Inc. 1985. · Zbl 0591.53001
[3] [BePe]R. Benedetti, C. Petronio, Lectures on Hyperbolic Geometry, Universitext, Springer Verlag 1993.
[4] [BenFoL]Y. Benoist, P. Foulon, F. Labourie, Flots d’Anosov à distributions stable et instable différentiables, J. Amer. Math. Soc. 5:1 (1992), 33–74. · Zbl 0759.58035
[5] [Ber]M. Berger, Du côté de chez Pu, Ann. Sci. École Norm. Sup. 5 (1972), 1–44. · Zbl 0227.52005
[6] [BerGaMaz]M. Berger, P. Gauduchon, E. Mazet, Le spectre d’une variété riemannienne, Springer Lecture Notes in Mathematics 194, (1971). · Zbl 0223.53034
[7] [Bes1]A.L. Besse, Manifolds All of Whose Geodesics are Closed, Ergebnisse der Math., Springer-Verlag, 1978. · Zbl 0387.53010
[8] [Bes2]A.L. Besse, Einstein Manifolds, Ergebnisse der Math., Springer-Verlag, 1987.
[9] [BoW]M. Boileau, S. Wang, Non-zero degree maps and surface bundles overS 1, preprint, Université Paul Sabatier, Toulouse, 1995.
[10] [BsCoG1]G. Besson, G. Courtois, S. Gallot, Le volume et l’entropie minimal des espaces localement symétriques, Invent. Math. 103 (1991), 417–445. · Zbl 0723.53029
[11] [BsCoG2]G. Besson, G. Courtois, S. Gallot, Les variétés hyperboliques sont des minima locaux de l’entropie topologique, Invent. Math. 117 (1994), 403–445. · Zbl 0814.53031
[12] [BsCoG3]G. Besson, G. Courtois, S. Gallot, Sur le volume des simplexes hyperboliques idéaux, en préparation.
[13] [BuK]K. Burns, A. Katok, Manifolds with non-positive curvature, Ergod. Th. of Dynam. Sys. 5 (1985), 307–317. · Zbl 0572.58019
[14] [C]K. Corlette, Archimedean superrigidity and hyperbolic geometry, Ann. of Math. 135 (1992), 165–182. · Zbl 0768.53025
[15] [CrKl]C. Croke, B. Kleiner, Conjugacy and rigidity for manifolds with a parallel vector field, preprint, février 1992.
[16] [Cr]C. Croke, Rigidity for surfaces of non-positive curvature, Comm. Math. Helv. 65:1 (1990), 150–169. · Zbl 0704.53035
[17] [CdV]Y. Colin de Verdière, Spectre du laplacien et longueurs des géodésiques périodiques, Compositio Math. 27 (1973), 159–184.
[18] [DRi]E. Damek, F. Ricci, A class of non-symmetric harmonic riemannian spaces, Bull. Amer. Math. Soc. 27 (1992), 139–142. · Zbl 0755.53032
[19] [DoE]E. Douady, C. Earle, Conformally natural extension of homeomorphisms of the circle, Acta. Math. 157 (1986), 23–48. · Zbl 0615.30005
[20] [F]H. Federer, Geometric Measure Theory, Grundlehren Band, Springer Verlag, 153 (1969). · Zbl 0176.00801
[21] [Fo]P. Foulon, Nouveraux invariants géométriques des systèmes dynamiques du second ordre: application à l’étude du comportement ergodique, Thèse d’état, École Polytechnique, Centre de Mathématiques (1986).
[22] [FoL]P. Foulon, F. Labourie, Sur les variétés compactes asymptotiquement harmoniques, Invent. Math. 109 (1992), 97–111. · Zbl 0767.53030
[23] [Fu]H. Furstenberg, A Poisson formula for semi-simple Lie groups, Annals of Math. 77 (1963), 335–386. · Zbl 0192.12704
[24] [GHuLa]S. Gallot, D. Hulin, J. Lafontaine, Riemannian Geometry, Universitext, Springer-Verlag (1987).
[25] [Gr1]M. Gromov, Volume and bounded cohomology, Publ. Math. Inst. Hautes Étud. Sci. 56 (1981), 213–307.
[26] [Gr2]M. Gromov, Filling riemannian manifolds, J. Differ. Geom. 18 (1983), 1–147. · Zbl 0515.53037
[27] [GrT]M. Gromov, W. Thurston, Pinching constants for hyperbolic manifolds, Invent. Math. 89 (1987), 1–12. · Zbl 0646.53037
[28] [H1]U. Hamenstädt, Time-preserving conjugacies of geodesic flows, Ergod. Th. & Dynam. Sys. 12 (1992), 67–74.
[29] [H2]U. Hamenstädt, Anosov flows which are uniformly expanding at periodic points, à paraître. · Zbl 0805.58049
[30] [HoR]D. Hong, S. Rajeev, Universal Teichmüller space and Diff(S 1)/S 1, Comm. Math. Phys. 135 (1991), 401–411. · Zbl 0727.30037
[31] [Hop]H. Hopf, Abbildungsklassenn-dimensionaler mannigfaltigkeiten, Math. Annalen 96 (1926), 209–224. · JFM 52.0569.06
[32] [K]A. Katok, Four applications of conformal equivalence to geometry and dynamics, Ergodic Theory Dyn. Sys. 8 (1988), 139–152. · Zbl 0668.58042
[33] [KKnWe]A. Katok, G. Knieper, H. Weiss, Regularity of topological entropy, à paraître.
[34] [Ki]A. Kirillov, Kähler structures onK-orbits of the group of diffeomorphisms of a circle, Funkts. Anal. Prilozhen 21:2 (1987), 42–45. · Zbl 0653.26012
[35] [KiY]A. Kirillov, D. Yuriev, Kähler of the infinite dimensional homogenous manifold Diff+(S 1)/Rot(S 1), Funct. Anal. Appl. 20 (1986), 322–324, ibid Funct. Anal. Appl. 21 (1987), 284–294. · Zbl 0644.53060
[36] [Le]C. LeBrun, Einstein metrics and Mostow rigidity, Preprint SUNY at Stony Brook (november 1994)
[37] [Led1]F. Ledrappier, Harmonic measures and Bowen-Margulis measures, Israel J. Math. 71 (1990), 275–287. · Zbl 0728.53029
[38] [Led2]F. Ledrappier, Applications of dynamics to compact manifolds of negative curvature, Conférence Congrès International de Zürich (1994).
[39] [Li]A. Lichnerowicz, Sur les espaces riemanniens complètement harmoniques, Bull. Soc. Math. France 72 (1944), 146–169. · Zbl 0060.38506
[40] [M]A. Manning, Topological entropy for geodesic flows, Ann. Math. 110 (1979), 567–573. · Zbl 0426.58016
[41] [Ma]G.A. Margulis, Applications of ergodic theory to the investigation of manifolds of negative curvature, Funct. Anal. Appl. 3 (1969), 335–336. · Zbl 0207.20305
[42] [Mo]F. Morgan, Calibrations and new singularities in area minimizing surfaces: a survey, Proc. Conf. Problèmes Variationnels, Paris (1988).
[43] [Mos]G.D. Mostow, Quasiconformal mappings inn-space and the rigidity of hyperbolic space forms, Publications de l’IHES 34 (1968), 53–104. · Zbl 0189.09402
[44] [N]S. Nag, On the tangent space to the universal Teichmüller space, Ann. Acad. Scient. Fennicae, Seires A.I, Math. 18 (1993), 377–393. · Zbl 0794.32020
[45] [O]J.P. Otal, Le spectre marqué des longueurs des surfaces à courbure négative, Ann. Math. 131 (1990), 151–162. · Zbl 0699.58018
[46] [P]O. Pekonen, Universal Teichmüller space in geometry and physics, preprint (1993). · Zbl 0817.30022
[47] [Sc]L. Schwartz, Radon Measures on Arbitrary Topological Spaces and Cylindrical Measures, Tata Institute of Fundamental Research, Oxford University Press (1973),
[48] [Se]B. Sevennec, Conversations scientifiques.
[49] [Si]Y.T. Siu, The complex analyticity of harmonic maps and the strong rigidity of compact Kähler manifolds, Ann. of Math. 112 (1980), 73–111. · Zbl 0517.53058
[50] [Sp]E.H. Spanier, Algebraic Topology, McGraw-Hill (1966).
[51] [Sz]Z. Szabo, The Lichnerowicz conjecture on harmonic manifolds, J. Differential Geom. 31 (1990), 1–28.
[52] [T]W. Thurston, The geometry and topology of three-manifolds, Princeton University (1979). · Zbl 0409.58001
[53] [Wi]E. Witten, Coadjoint orbits and the Virasoro group, Comm. Math. Phys. 114 (1988), 1–53. · Zbl 0632.22015
[54] [Z]R.J. Zimmer, Ergodic Theory and Semisimple Groups, Monographs in Mathematics 81, Birkhäuser (1984). · Zbl 0571.58015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.